Abstract: Poster Presentations |


Priyumvada M. Naik, MD*; E. C. Lawrence, MD; G. M. Lyon, MD, MMSc; David Neujahr, MD; Allan Ramirez, MD; Seth Force, MD; Andres Pelaez, MD
Author and Funding Information

Emory University School of Medicine, Atlanta, GA


Chest. 2007;132(4_MeetingAbstracts):595a. doi:10.1378/chest.132.4_MeetingAbstracts.595a
Text Size: A A A
Published online


PURPOSE: Dapsone is commonly used for prophylaxis against Pneumocystis jirovecii pneumonia in patients intolerant to first line agents such as sulfamethoxazole. Allograft recipients may receive dapsone due to renal dysfunction or reported allergies to sulfa. Though dapsone prophylaxis may cause hemolytic anemia and methemoglobinemia, the prevalence of hematologic toxicity in lung transplant recipients is unknown. We report a high prevalence of hemolytic anemia associated with dapsone use in recipients of lung transplants when compared with other populations that are routinely prescribed dapsone prophylaxis.

METHODS: We performed a retrospective chart review on all lung allograft recipients who received dapsone prophylaxis between 2004 and 2006. Data collection included time to onset of anemia, duration of therapy, transfusion requirements, laboratory evidence of hemolysis–serum haptoglobin, bilirubin, lactate dehydrogenase (LDH)–methemoglobin and G6PD enzyme levels.

RESULTS: Forty-three patients in total received dapsone (100 mg/day). Eight (18.6%) patients had hemolytic anemia, as defined by low haptoglobin. All patients developed hemolysis within four months of dapsone initiation, despite normal G6PD enzyme levels. Of note, 6 (75%) patients had modest elevations in LDH. However, on routine laboratory monitoring, only 2 (25%) patients had hyperbilirubinemia to indicate possible ongoing hemolysis. Yet all patients had profound depletion of haptoglobin indicating significant hemolysis. Discontinuation of dapsone resulted in resolution of hemolysis in all patients.

CONCLUSION: Dapsone-induced hemolysis is a significant complication in lung allograft recipients. This rate is higher than described in HIV infected patients (4%) and does not appear to be significant in bone marrow transplant recipients. Unfortunately, the cause of anemia may not be readily apparent in routine serum chemistries, thereby delaying diagnosis and therapy. Dapsone should be used cautiously in recipients of lung allografts given increased risk of hemolytic anemia in this population.

CLINICAL IMPLICATIONS: Because routine chemistries and hemograms may miss dapsone-induced hemolytic anemia, we recommend intensive monitoring using haptoglobin on any lung transplant recipient taking dapsone, especially in the first four months of use.

DISCLOSURE: Priyumvada Naik, No Financial Disclosure Information; No Product/Research Disclosure Information

Wednesday, October 24, 2007

12:30 PM - 2:00 PM




Citing articles are presented as examples only. In non-demo SCM6 implementation, integration with CrossRef’s "Cited By" API will populate this tab (http://www.crossref.org/citedby.html).

Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging & repositioning the boxes below.

CHEST Journal Articles
PubMed Articles
  • CHEST Journal
    Print ISSN: 0012-3692
    Online ISSN: 1931-3543